Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Lubbock, TX

May 31, 2005Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 31, 2005, 6:00 PM CDT for Briscoe County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 6:00 PM CDT (23:00 UTC)
Expired
May 31, 2005, 7:00 PM CDT
In force
60 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 88 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 312300
SVRLUB
TXC045-010000-
/O.NEW.KLUB.SV.W.0113.050531T2300Z-050601T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRISCOE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 700 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERAL SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE 
  DAMAGING HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED
  ACROSS THE SOUTHERN HALF OF BRISCOE COUNTY...MOVING SOUTHEAST 
  AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE VALLEY
  SCHOOLS...CAPROCK CANYON ST. PARK...MACKENZIE RESERVOIR...SILVERTON
  AND QUITAQUE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3471 10113 3470 10146 3431 10147 3433 10095

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 31, 2:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT TUE MAY 31 2005

.SHORT TERM...
MID LEVEL 60-70KT JET STREAK COMING OUT OF NEW MEXICO LIFTING THE
AIRMASS ACROSS PANHANDLE DRAMATICALLY LATE THIS AFTERNOON. LOW LEVEL
SOUTHEAST WINDS HAVE BEEN STEADY OR INCREASING INTO AN AREA OF
DEVELOPING STRONG/SEVERE STORMS WITH LAPS-INDICATED HELICITY VALUES
GREATER THAN 75 AND CAPES GREATER THAN 2500 J/KG. ANOTHER REGION WE
HAVE BEEN WATCHING IS TRIPLE POINT ALONG DRY LINE OVER SOUTHEASTERN
NEW MEXICO TO VICINITY SOUTHWESTERN SOUTH PLAINS WHERE IMPRESSIVE
CAPES EXTEND AND HELICITY CURRENTLY APPROACHING 100 FROM THE SOUTH.
FSL ACARS DISPLAY STILL INDICATES 110+ KT JET AROUND 210 MB ARCING
OUT OF SOUTHERN NEW MEXICO AND INTO PERMIAN BASIN...AND MAY YET COME
INTO PLAY AIDING LIFT AS COLD FRONT SLIPS SOUTH ACROSS THE SOUTH
PLAINS THIS EVENING. STILL ALSO PLENTY EVIDENCE OF LEFT-OVER
BOUNDARIES LYING NORTHWEST TO SOUTHEAST ACROSS THE REGION. ALL
INDICATIONS THEREFORE SUPPORT THE POTENTIAL FOR ROTATING HEAVY
PRECIPITATION SUPERCELLS. SPC ISSUED TORNADO WATCH ALL ZONES AND WE
HAVE THUS INCREASED COVERAGE OF STORMS AND MENTION OF SEVERE WITH
HEAVY RAIN. EXPECT AT LEAST ONE DOMINANT CONVECTIVE SYSTEM TO EMERGE
EARLY LATER TONIGHT AND MOVE SOUTHEAST...BUT CANNOT RULE OUT MORE
STORMS AND A SERIES OF CONVECTIVE SYSTEMS LINGERING LATE TONIGHT
FROM ORIGINS FURTHER NORTHWEST THIS AFTERNOON OVER THE NEW MEXICO
HIGHLANDS.

UPPER TROUGH EXPECTED TO FINALLY TRANSLATE FAR ENOUGH EAST TOMORROW
TO SUPPORT DECREASED CHANCES OF STORMS WEDNESDAY. FEW CHANGES TO
PREVIOUS GRIDS FOR TOMORROW.   MCQUEEN

.LONG TERM...
LARGE NEARLY STATIONARY TROF DEVELOPS ACROSS THE PACIFIC NORTHWEST
WITH SEVERAL SHTWVS ROTATING AROUND IT THRU THE CENTRAL ROCKIES AND
NORTHERN PLAINS. ANOTHER SHTWV TROF WILL BE MOVING THRU THE BROAD SW
FLOW FROM SOUTH OF CALIFORNIA INTO SRN NM AND ACROSS WTX ON FRI.
BRIEF SHTWV RIDGING ACROSS THE AREA ON WED AND EARLY THU WILL GIVE
WAY QUICKLY AND THIS TROF SHOULD BRING INCREASING LIFT SPREADING
ACROSS THE SPLNS THU NIGHT INTO FRI...ONGOING CHC POPS THESE PERIODS
LOOK GOOD. INCREASING HEIGHTS AND THICKNESS AND ADVANCING EML WILL
ARGUE FOR A MORE CAPPED ENVIRONMENT SAT AND SUN...HOWEVER WITH
INCREASED SFC HEATING AND PLENTIFUL MOISTURE...WILL RETAIN LOW POPS
FOR POSSIBILITIES OF AFTN AND EVE TSTMS BUSTING THRU THE CAP.

QUESTIONS REMAIN REGARDING WHETHER OR NOT WE CAN RETAIN MOISTURE
ACROSS THE WESTERN COUNTIES INTO THE WEEKEND AS THE SW FLOW
INCREASES OR IF THE DRYLINE WILL DIURNALLY MIX EASTWARD TO THE
CENTRAL COUNTIES AS INDICATED BY GUIDANCE. STILL LEERY OF A STRONG
EASTWARD PUSH AT THIS TIME AND HAVE RETAINED POPS
AREAWIDE...ALTHOUGH HAVE TRENDED BACK A BIT ACROSS THE WEST. BY
MONDAY...NEARLY ZONAL FLOW MAY BE STRONG ENOUGH TO SHUNT DEEPER
MOISTURE AND ASSOC PRECIP CHCS EAST FOR A FEW DAYS BEFORE FLOW AGAIN
BECOMES MORE AMPLIFIED AS UPR LOW REMAINS ACROSS THE NW U.S.

MADE ONLY MINOR CHANGES TO ONGOING FCST BEYOND WED. DID UP HIGH
TEMPS A FEW DEGREES ON THU AS GUIDANCE COMES IN WARMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  85  60  87 /  60  20  20  20
TULIA         57  85  60  86 /  60  20  20  20
PLAINVIEW     59  84  62  87 /  60  20  20  20
LEVELLAND     60  87  63  91 /  60  20  20  20
LUBBOCK       60  87  64  90 /  60  20  20  20
BROWNFIELD    60  88  66  92 /  50  20  20  20
CHILDRESS     62  84  63  88 /  60  20  20  20
SPUR          63  86  66  89 /  60  20  20  20
ASPERMONT     65  87  67  90 /  60  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

05/33

In the hours before

Local storm report, May 31, 5:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             15 NE TULIA             34.69N 101.58W
05/31/2005  1.75 INCH        SWISHER            TX   PUBLIC

&&

JAMES
Local storm report, May 31, 5:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 N NAZARETH            34.56N 102.10W
05/31/2005  0.88 INCH        CASTRO             TX   LAW ENFORCEMENT

&&

JAMES
Local storm report, May 31, 5:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
513 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 W NAZARETH            34.54N 102.12W
05/31/2005  0.88 INCH        CASTRO             TX   LAW ENFORCEMENT

            ON HIGHWAY 86

&&

JAMES
Local storm report, May 31, 5:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
515 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             LAZBUDDIE               34.39N 102.61W
05/31/2005  0.75 INCH        PARMER             TX   PUBLIC

&&

JAMES
Local storm report, May 31, 5:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 E NAZARETH            34.54N 102.03W
05/31/2005  1.75 INCH        CASTRO             TX   FIRE DEPT/RESCUE

&&

JAMES
Local storm report, May 31, 5:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             4 N HART                34.44N 102.11W
05/31/2005  1.00 INCH        CASTRO             TX   FIRE DEPT/RESCUE

            NEAR THE INTERSECTION OF FM 168 AND FM 928. RELAYED BY
            SHERIFFS OFFICE

&&

JAMES

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:10 AM CDTSevere Thunderstorm WarningLUBCochran65 min
May 31, 2:14 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley61 min
May 31, 2:23 AM CDTSevere Thunderstorm WarningLUBBailey67 min
May 31, 3:11 AM CDTSevere Thunderstorm WarningLUBLamb64 min
May 31, 3:52 AM CDTSevere Thunderstorm WarningLUBLynn53 min
May 31, 5:03 AM CDTSevere Thunderstorm WarningLUBLubbock57 min
May 31, 5:48 AM CDTSevere Thunderstorm WarningLUBLynn57 min
May 31, 5:53 AM CDTSevere Thunderstorm WarningLUBLamb52 min
May 31, 6:16 AM CDTSevere Thunderstorm WarningLUBHockley59 min
May 31, 6:55 AM CDTSevere Thunderstorm WarningLUBGarza, Lynn35 min
May 31, 7:13 AM CDTSevere Thunderstorm WarningLUBHockley, Lubbock47 min
May 31, 3:46 PM CDTTornado WarningLUBCastro59 min
May 31, 4:23 PM CDTSevere Thunderstorm WarningLUBParmer67 min
May 31, 4:26 PM CDTSevere Thunderstorm WarningLUBSwisher64 min
May 31, 4:37 PM CDTTornado WarningLUBSwisher53 min
May 31, 4:45 PM CDTTornado WarningLUBCastro60 min
May 31, 5:00 PM CDTTornado WarningLUBBriscoe60 min
May 31, 5:31 PM CDTSevere Thunderstorm WarningLUBLamb59 min
May 31, 5:39 PM CDTSevere Thunderstorm WarningLUBSwisher66 min
May 31, 5:45 PM CDTTornado WarningLUBCastro45 min
May 31, 6:05 PM CDTSevere Thunderstorm WarningLUBMotley40 min
May 31, 6:19 PM CDTSevere Thunderstorm WarningLUBFloyd56 min
May 31, 6:23 PM CDTSevere Thunderstorm WarningLUBHale67 min
May 31, 6:30 PM CDTSevere Thunderstorm WarningLUBLamb60 min
May 31, 6:44 PM CDTSevere Thunderstorm WarningLUBMotley61 min
May 31, 6:49 PM CDTTornado WarningLUBLamb56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.